Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 112, NWS Goodland, KS

June 6, 2005Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2005, 5:44 PM CDT for Rawlins County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 5:44 PM CDT (22:44 UTC)
Expired
Jun 6, 2005, 6:45 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:00 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 062243
SVRGLD
KSC153-062345-
/O.NEW.KGLD.SV.W.0112.050606T2244Z-050606T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 645 PM CDT

* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTH OF BEARDSLEY...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCDONALD AROUND 635 PM CDT...
  BEARDSLEY...BLAKEMAN AND ATWOOD AROUND 645 PM CDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3958 10138 3958 10091 3998 10079 3999 10137

$$

LAMMERS
2 follow-up statements
000 
WWUS53 KGLD 062310
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT MON JUN 6 2005

KSC153-062345-
/O.CON.KGLD.SV.W.0112.000000T0000Z-050606T2345Z/
RAWLINS KS-
610 PM CDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR
RAWLINS COUNTY...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTH OF BLAKEMAN...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLAKEMAN AROUND 620 PM CDT...
  ATWOOD AROUND 625 PM CDT...
  LUDELL AROUND 635 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3958 10138 3958 10091 3998 10079 3999 10137

$$

LAMMERS
000 
WWUS53 KGLD 062320
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT MON JUN 6 2005

KSC153-062345-
/O.CON.KGLD.SV.W.0112.000000T0000Z-050606T2345Z/
RAWLINS KS-
617 PM CDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR
RAWLINS COUNTY...

AT 616 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING BASEBALL-SIZED HAIL...AND DESTRUCTIVE WINDS IN 
EXCESS OF 75 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF 
ATWOOD...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATWOOD AROUND 630 PM CDT...
  LUDELL AROUND 640 PM CDT...

AT 612 PM CDT A WEATHER SERVICE EMPLOYEE REPORTED 2 INCH DIAMETER 
HAIL 8 MILES SOUTHWEST OF ATWOOD. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3958 10138 3958 10091 3998 10079 3999 10137

$$

LAMMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:41 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 6, 3:41 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT MON JUN 6 2005

.DISCUSSION...
A FEW CELLS ARE DEVELOPING ALONG THE DRYLINE NEAR THE EASTERN
COLORADO BORDER THIS AFTERNOON.  EAST OF THE DRYLINE DEWPOINTS ARE
IN THE UPPER 50S TO LOWER 60S.  THE LOW CENTER AT THE SURFACE AND
850MB IS OVER WYOMING WITH A LEE TROUGH EXTENDING FROM MONTANA TO
NEW MEXICO.  AN UPPER RIDGE IS OVER THE WESTERN PLAINS WITH AN
UPPER LOW OVER THE WEST COAST AND A TROUGH EXTENDING INTO THE
SOUTHWEST U.S.

MODELS ARE IN FAIR AGREEMENT THROUGH THE FORECAST PERIOD...BUT
SEEM TO BE UNDERDOING THE POSSIBILITY OF PRECIPITATION ALONG AND
EAST OF THE DRYLINE AND NEAR THE FRONTAL BOUNDARY THAT MOVES
SOUTH AS A COLD FRONT AND THEN BACK NORTH AS A WARM FRONT MID
WEEK ACROSS THE TRI-STATE REGION DURING THE FIRST HALF OF THIS
WEEK. HAVE GONE NEAR OR SLIGHTLY ABOVE GUIDANCE VALUES DURING THE
WORK WEEK AS A RESULT.

SOUTHWEST FLOW ALOFT WILL PERSIST THROUGH MUCH OF THE FORECAST
PERIOD.  A WEAK SHORT WAVE TROUGH CLIPS THE REGION THIS AFTERNOON
WITH ANOTHER WAVE DUE THROUGH TUESDAY AFTERNOON AND EVENING AS THE
UPPER LOW MOVES THROUGH THE NORTHERN INTERMOUNTAIN WEST AND INTO
THE NORTHERN AND CENTRAL ROCKIES.  THE SURFACE LOW MOVES OUT OF
WYOMING AND ACROSS THE PLAINS TONIGHT AND TUESDAY WITH A COLD
FRONT MOVING ACROSS THE TRI-STATE REGION BETWEEN MIDNIGHT TUESDAY
NIGHT AND MID MORNING ON WEDNESDAY.  AS ADDITIONAL SHORT WAVES
MOVE THROUGH THE UPPER SOUTHWEST FLOW THROUGH THE LATTER HALF OF
THE WEEK...THE FRONT PULLS NORTH AGAIN AS A WARM FRONT ON
WEDNESDAY AFTERNOON AND EVENING BEFORE RETURNING AS ANOTHER COLD
FRONT DURING THE DAY ON THRUSDAY.  THIS TRANSIENT FRONTAL BOUNDARY
SHOULD ACT AS THE MAIN FOCUS OF CONVERGENCE AND THUNDERSTORM
DEVELOPMENT EACH EVENING AS THE UPPER ENERGY MOVES ACROSS THE
REGION.  HAVE KEPT A MENTION OF THUNDERSTORMS IN EACH DAY THROUGH
THIS WEEK BEFORE SURFACE HIGH PRESSURE MOVES IN DURING THE WEEKEND
AND AN UPPER SHORT WAVE RIDGE IS IN PLACE INTO THE BEGINNING OF
NEXT WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR KSZ001...
      KSZ002...KSZ003...KSZ004...KSZ013...KSZ014...KSZ015...
      KSZ016...KSZ027...KSZ028...KSZ029.
.NE...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR NEZ079...
      NEZ080...NEZ081.
.CO...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR COZ090.

&&

LOCKHART
Hazardous weather outlook, Jun 6, 11:25 AM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT MON JUN 6 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1025 AM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE IN
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. AFTERNOON TEMPERATURES WILL
RISE INTO THE 90S...AND COMBINED WITH SURFACE DEW POINTS IN THE 50S
THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE. A DIFFUSE DRY LINE WILL
SET UP NEAR THE KANSAS AND COLORADO STATE LINE AND MAY SERVE TO
INITIATE THUNDERSTORMS...BUT A STORM COULD POP UP ALMOST ANYWHERE
EAST OF THE DRY LINE. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...DAMAGING WINDS AND HAIL WILL BE POSSIBLE WITH ANY
STORM THAT DEVELOPS. WIND SHEAR WILL BE MARGINAL FOR
SUPERCELLS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT WITH ANY
STRONGER STORM WHICH MAY DEVELOP.

THERE WILL BE A CHANCE FOR LATE EVENING AND OVERNIGHT THUNDERSTORMS
IN THE NORTHEAST PART OF THE TRI STATE AREA...NORTH OF HIGHWAY 24
AND EAST OF HIGHWAY 25. A STRONG LOW LEVEL JET WILL DEVELOP TONIGHT
RESULTING IN A CHANCE FOR ELEVATED THUNDERSTORMS. THE PRIMARY HAZARD
FROM ANY OF THESE STORMS WILL BE DAMAGING HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

MWM/JDK

In the hours before

Special weather statement, Jun 6, 3:04 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
204 PM MDT MON JUN 6 2005

COZ090-KSZ001>004-013>016-027>029-NEZ079>081-070400-
CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-HITCHCOCK-LOGAN-NORTON-RAWLINS-
RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-YUMA-
204 PM MDT (304 PM CDT) MON JUN 6 2005

...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF THE TRI-
STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 420 FOR
PARTS OF SOUTHWEST NEBRASKA...NORTHWEST KANSAS...AND EXTREME
NORTHEAST COLORADO UNTIL 1000 PM MDT (1100 PM CDT).

THE FOLLOWING COUNTIES WILL BE INCLUDED IN THE WATCH.
IN KANSAS...CHEYENNE...DECATUR...GOVE...GRAHAM...LOGAN...NORTON...
RAWLINS...SHERIDAN...SHERMAN...THOMAS...AND WALLACE.

IN NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW.

IN COLORADO...YUMA.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOS AND
SEVERE THUNDERSTORMS TO DEVELOP. PERSONS IN THESE AREAS SHOULD BE
ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

JOHNSON
Local storm report, Jun 6, 5:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             5 SE EDSON              39.28N 101.47W
06/06/2005  0.75 INCH        SHERMAN            KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jun 6, 5:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             7 NE EDSON              39.40N 101.45W
06/06/2005  1.00 INCH        SHERMAN            KS   PUBLIC

&&

JOHNSON
Local storm report, Jun 6, 5:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             6 E MCDONALD            39.79N 101.26W
06/06/2005  0.88 INCH        RAWLINS            KS   NWS EMPLOYEE

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:58 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas47 min
Jun 6, 5:18 PM CDTSevere Thunderstorm WarningGLDRawlins27 min
Jun 6, 6:42 PM CDTSevere Thunderstorm WarningGLDRawlins43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.